Zithromax’s Potential Side Effect is Stevens-Johnson Syndrome. Zithromax, a popular antibiotic approved in the early 1990s is manufactured by Pfizer and became quickly popular due to its short treatment regimen of only five days. Many other antibiotics must be taken for ten days. One potential side effect associated with Zithromax is Stevens-Johnson Syndrome (SJS), a life-threatening condition that affects the skin and mucous membranes. SJS and its more advanced condition, toxic epidermal necrolysis (TEN), are considered medical emergencies that require hospitalization.
SJS is an immune reaction that most often occurs following treatment with a medication. Patients may experience this condition from many other different drugs, not just Zithromax; however, the link between Zithromax and SJS appears to be more common than the links seen in other drugs.
In 2012, the U.S. Food and Drug Administration (FDA) told Pfizer that the drug maker did not adequately warn about the risk of SJS associated with Zithromax. Although the label mentioned early warning signs such as skin rash and blisters, the company reportedly did not emphasize that the condition may be fatal.
National Center for Biotechnology Information Findings Involve the Link Between SJS and Zithromax
The National Center for Biotechnology Information published findings involving the link between SJS and Zithromax. The study included two case reports of SJS patients who took Azithromycin: one child and one 62-year-old female.
In patients diagnosed with SJS, the top layer of the skin eventually separates and dies, peeling off in large sheets. If the condition affects more than 30 percent of the body, it is referred to as TEN. In many instances, patients require skin grafts and are treated in the burn unit of a hospital. SJS may lead to blindness when scar tissue develops inside the eyelids. SJS may also lead to infection when the top layer of skin peels off and internal tissue becomes exposed to the environment.
Need Legal Help Regarding Antibiotic Zithromax and Johnson Syndrome (SJS)